MAUDE Adverse Event Report: Ethicon Inc. PDS PLUS; Suture, Surgical, Absorbable

Ethicon Inc. PDS PLUS; Suture, Surgical, Absorbable
Catalog Number PDP845G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 06/10/2026
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent a urethroplasty on (b)(6) 2026 and suture was used.During the procedure, after the initial verification of the required supplies and the normal start of the procedure, a quality failure associated with a suture occurred, whose needle was fractured during the placement of a urethral repair point, leaving a portion of it apparently retained in the surgical field.In view of the event, the surgeon performed a manual search and by enlargement of the dissection, complemented with fluoroscopy, radiography and ultrasound.Without initially being able to locate the fragment after more than an hour of searching, it was decided to continue with the surgery using mainly a different suture.Subsequently, when another suture was used again, deformation of the needle was evidenced during its passage, which reinforced the suspicion of a possible defect of the product.Finally, during a new surgical review, the assistant identified and removed the missing fragment of the needle, managing to complete the count of surgical material and confirm that no foreign body was retained in the patient's cavity.There is no sample of this product for analysis, as it was discarded.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please confirm: the needle on the first pds 4/0 broke and the needle of the second pds 4/0 suture that was deformed did not break? is this correct? please clarify what deformation of the second needle refers to.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.The diagnosis and indication for the index surgical procedure? were any concomitant procedures performed? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? for the original intended closure, how were all layers closed? how was the suture placed (interrupted or continuous)? how was the suture originally tied (multiple knots, square knot, etc.)? what instruments were used to grasp the needle? where was the needle grasped during use? what was the size of the broken needle fragment? where did the needle break (tip, middle, swage area)? please describe any medical/surgical intervention required for this suture event including dates and results.What is meant by ¿during a new surgical review, the assistant identified and removed the missing fragment of the needle¿? was the needle piece retrieved during the same procedure? was the needle piece retrieved during a second procedure/re-operation? were there any unexpected outcomes or complications as a result of the prolonged surgery time? was there any change in the patient¿s post-operative care due to the prolonged procedure? did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? surgeon¿s name?.

Brand Name
PDS PLUS
Common Device Name
Suture, Surgical, Absorbable
Manufacturer (Section D)
Ethicon Inc.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
Ethicon Inc.-Juarez
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
+1(303)552-6892
MDR Report Key50122498
Report Number2210968-2026-07735
Device Sequence Number17538924
Product Code NEW
UDI-Device Identifier10705031048638
UDI-Public(01)10705031048638(17)271231(10)10D8XJ
Combination Product (Y/N)Y
Initial Reporter CountryUS
PMA/510(K) Number
K212380
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative,Distributor
Type of Report Initial,Followup
Report Date (Section B) 09/18/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPDP845G
Device Lot Number10D8XJ
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/23/2026
Supplement Date Received by Manufacturer08/27/2026
Initial Report FDA Received Date08/03/2026
Supplement Report FDA Received Date09/18/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/26/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale